Minnesota, 2021

Heavy Snow in Minnesota, December 9, 2021

December 9, 2021 · NWS DLH · 1 event in 1 county or zone

An upper level trough approaching from the west allowed for southerly flow to stream across Lake Superior. The long fetch combined with favorable conditions for the creation of lake-effect snow allowed for localized heavy snow along the North Shore of Lake Superior.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An upper level trough approaching from the west allowed for southerly flow to stream across Lake Superior. The long fetch combined with favorable conditions for the creation of lake-effect snow allowed for localized heavy snow along the North Shore of Lake Superior. Snowfall totals of 4 to 6 inches were reported across southern Cook County with a high report of 6.8 inches just west of Grand Marais.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 8, 11:29 PM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Dec 8, 11:29 PM CST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1129 PM CST Wed Dec 8 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 325 PM CST Wed Dec 8 2021

Summary: Light to moderate snow moving in for tomorrow morning. A
quick break during the day on Friday before accumulating snow
returns to the region late Friday into the first half of the
weekend. A somewhat questionable temperatures increase mid next
week.

An upper level trough will move into the region early tomorrow
morning. Model soundings indicate a dry layer below 700mb for
mainly the western portion of the CWA. This will need to saturate
prior to any snowfall reaches the ground. As the upper trough
swings eastward the dry layer appears to saturate by mid-morning
tomorrow for the CWA so expect snow to start developing around
noon. Should also note rimming is present below 700mb once it
saturates which will lower snow ratios. Due the limited moisture
initially as the wave moves into the region, the areas in the
western half of the CWA will get a half to near one inch. A lake-
effect pattern does set up prior to the trough moving through,
therefore higher QPF values will be in the Arrowhead as winds will
be out of the south bringing in some moisture off the lake. Due
to that expect snow to start there much earlier Thursday morning
along with much higher snowfall amounts of 3 to 5 inches with
locally higher amounts. QPF was in question for after 12Z along
the higher terrain for southern Cook County which would have lead
to a Winter Storm Warning. There is little confidence that the
area will receive greater than 6 inches in 12 hours so adjusted
the QPF down where there is higher confidence of reaching the 3 to
5 inches previously mentioned. Due to that, a Winter Weather
Advisory has been issued beginning tonight through tomorrow
evening.

Next our attention is drawn to the system that will affect the
region for the first half of the weekend. A trough will swing out
into the plains late Friday afternoon and continue moving
northeastward affecting the southern counties of the CWA by late
Friday afternoon. There is concern because the models runs have
brought the system northward that this might continue in the
following runs. Therefore have held off on a Winter Storm Watch at
the moment to see if this trend continues. Other concerns with
system is that there could be an indication that on its current
track the snow might fall further north than expected. A jet
couplet sets up over WI which can be seen in the higher omega
values. This could bring higher snow totals towards the Duluth
metro. Additionally, two frontogenesis bands set up that could
also contribute to higher snow totals. One is west to east across
Duluth where as teh other is further south towards souther WI.
There is still a lot of uncertainly with this storm so this will
certainly be something to watch over the next few days because any
wiggle will cause the snow totals to adjust north or south.

After the storm moves out the region we will be under the
influence of an upper level ridge through the early part of next
week. There is some concerns that the temperatures mid-week may
be too warm for the snow pack that is currently on the ground
along with any additional snow that will fall this weekend. At the
moment, no changes have been made to the long term temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1129 PM CST Wed Dec 8 2021

Much of the Northland was under VFR conditions late this evening
with some IFR ceilings and light snow along the North Shore.
Ceilings will lower to IFR or low MVFR for most areas late tonight
into Thursday morning as warm air advection and a trough of low
pressure move in. A low level jet will increase and move across the
region tonight leading to widespread low level wind shear into
Thursday morning. The warm air advection and trough will produce
some light snow, especially across the Arrowhead south through the
Twin Ports into northern Wisconsin. Portions of the North Shore will
also see enhanced snowfall due to lake processes with southerly
winds across the relatively warmer Lake Superior waters. The
visibility will dip to 1 to 3 miles at times but will be even lower
along portions of the North Shore. There is concern that riming ice
crystals will occur leading to a denser snowfall. The snow will wind
down late Thursday afternoon into the evening. A period of freezing
drizzle may occur as the main area of snow exits and there is a loss
of ice crystals aloft.

&&

.MARINE...
Issued at 944 PM CST Wed Dec 8 2021

Southerly winds will be on the increase overnight with speeds from
10 to 20 knots and gusts from 20 to around 25 knots. We added in
the Saxon Harbor area to a Small Craft Advisory tonight into
Thursday afternoon, mainly due to stronger gusts. Gusts will be
from 25 to 30 knots on Thursday across much of western Lake
Superior most areas will continue to be under a Small Craft
Advisory. The wind will veer a bit to southwest on Thursday then
veer to west to southwest Thursday night and diminish late.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  12  30  16  30 /  30  60   0  10
INL  11  29  11  27 /  20  40   0   0
BRD  14  33  15  31 /  20  20   0  20
HYR  10  31  14  31 /  20  60   0  30
ASX  11  32  16  32 /  30  70  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Weather Advisory from 4 AM to 10 PM CST Thursday for
     MNZ021.

LS...Small Craft Advisory until 4 AM CST Friday for LSZ140>142-146-
     147-150.

     Small Craft Advisory until 4 PM CST Thursday for LSZ148.

&&

DISCUSSION...KSE
AVIATION...Melde/LE
MARINE...Melde
Hazardous weather outlook, Dec 8, 5:43 PM CST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
543 PM CST Wed Dec 8 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-092345-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
543 PM CST Wed Dec 8 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Light snow will spread into the region tonight, with a dusting of
snow expected by early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light snow will continue across the Northland Thursday. Widespread
snow amounts of up to an inch are expected. Areas along the North
Shore will see higher amounts of 4 to 6 inches and a Winter
Weather Advisory has been issued for Southern Cook County. Locally
higher snowfall amounts are possible along the higher elevations
of Cook County.

A storm system is forecast to move through the region Friday and
Saturday. At this time accumulating snow appears likely for parts
of northwest Wisconsin where some shovelable snowfall amounts are
possible.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
today and tomorrow to the National Weather Service.

LSZ121-140>148-150-092345-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
543 PM CST Wed Dec 8 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Gusty south winds are expected to develop tonight and cause
hazardous conditions for small craft. A Small Craft Advisory has
been issued starting tonight for parts of western Lake Superior.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty south to southwest winds are expected to continue Thursday
and Thursday night, producing hazardous conditions for small
craft. A Small Craft Advisory remains in effect through Thursday
night.

An area of low pressure will move through the region Saturday and
as it exits could create a period of hazardous winds and waves
Saturday into Sunday.

Levens/Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Cook

When
December 9, 5:00 AM CST to 6:00 PM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Heavy lake-effect snowfall led to widespread totals of 4 to 6 inches across southern Cook County with the highest report being 6.8 just west of Grand Marais.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996736.